Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
574118 tn?1305138884

controversy abt antidepressants

Hi
I am getting crazy that the medical circle can't resolve this manic-depressive problem, nor that it can even give us a definite answer about the use of antidepressants. According to

http://www.psycheducation.org/bipolar/controversy.htm

AD's can induce rapid cycling, mixed states, but worse the phenomenon of kindling. But all is based on statistics or views and opinions. My main problem is bipolar depression. But depression is depression no matter it's bipolar one or unipolar/major etc.. I have to resolve this problem and I don't know other solutions than AD's, even if it says lamictal or abilify. Alright i am preferring the near gains with the long and future pains, hoping that eventually somebody somewhere will find the clue. Sure there must exists a trivial and clear solution but needs an intelligent person. For sure he can't be an Egyptian because in our country the worst and most mediocre of high school students were the ones in the past to study medicine. Luckily they are now full <> professors  I don't think this is the case in the west. Here they learn from their mistakes with their patients. It happened that i saw once the script written by my pdoc to an illiterate from Lybia coming to see him. I read the same stupid typical antipsychotics. They don't even have the time to read any article yet they attend conferences very well sponsored indeed by the pharm companies. A couple of weeks ago i was in my mania and has to see my pdoc the assistant said he is in London in a conference, i phoned another one and the assistant said he is abroad so i said in London, she said yes, i counted six stupid pdocs all in London. Yet I don't see them learning anything from London and they are back to the same drugs. I stated to believe that they go for Marx and Spencer rather than to attend the conference and took the plane ticket for free.  

I am really exhausted, my bipolarity is getting worse. I've increased my seroquel hoping to compensate for my AD which i will restart on it today. I tried the tryclic, then 2 SSRI's now i am on stablon/coaxil it's an enhancer of the reputake of seretonin rather than inhibiting it, so it in fact decreases the seretonin so it shouldn't have driven me manic. So it's either i switched by myself to mania due to the abuse of the SSRI's before or that any AD's whatever name it has SSRE, SSNE, etc...will do the same thing eventually.

Sure some of you can give me an advice. Should it be a life sentence. Perhaps an engineer not a doctor who can resolve the issue someone with a basis in control theory and feedback mechanisms since it's our thermostat which is broken. to hell with it    
18 Responses
585414 tn?1288944902
Generally a full mood stabilizer should work on both mania and depression and an anti-depresent hopefully should not be needed. I am aware some people with bipolar need an adjunct anti-depressent and some people are able to tolerate it and some do encounter mania. I remember when I was on a combination of mood stabilizers to compensate for one not working as well on depression as it should and that generally worked (for me at least). Perhaps you could find a referral to a psychopharmocologist as I did if you are having difficulty having medications adjusted so that they work or recieving information that might be inaccurate.They would understand this in full detail and know what to do as they are medication specialists.
1039200 tn?1314915608
IL has a good idea there. I will get back to you later today hopefully with some info as I am about to quiz my pdoc who is a bipolar specialist about the same subject. TTYL
1039200 tn?1314915608
OK adel, so my pdoc tells me that seroquel that I am on, has anti-depressant qualities. That at lower doses (up to 100mg), it merely acts as a sedative. He said that to get the antidepressant effects that I need I would need to be on a minimum of 600mg, which would also help with the psychotic thoughts.
I had bad side effects with seroquel, but the only alternative he mentioned would be to go to hospital to have a medication change/review in a controlled environment which I am not thrilled at either.
He acknowledged that like yourself, I have fragile bipolar and knows the adverse reactions I had to AD's in the past. He suggested I take cipralex AD at very low dose of 5mg for the depression and to discontinue straight away if it causes any manic symptoms such as insomnia. I said I would go home and think about it and go back in 2 days - what do you think adel? or anyone else for that matter?
574118 tn?1305138884
Hi

Thank you very much for your concern.

Your pdoc although I thank you for enquiring abt me, yet said nothing new to me.

Ok therapeutic dose is incidentally 150-400mg and not necessarily 600, and there are pts who take 1800, so 100 is not enough true but it works for some like it did for me as i was on 50 only and was doing fine except that BP worsens usually so i had to increase it. So it all depends on the person.

That seroquel has AD qualities, yes but extremely minimal similar to all the other atypicals, so truly speaking seroquel as astra zeneca says a monotherapy is doubtful. But that it's a strong antimanic this is true.  

about cipralex eventually it will drive you manic after a while like it did for me for 5mg. All AD's do it. At the beginning you will find it super and anxiolytic but then without warning mania starts overnight and eating much, insomnia, etc...

I tried an SSRE called stablon/coaxil (google it) it's much weaker than cipralex but of course like all the AD's try to monitor yourself, what i do i take one day 1 pill the next day half and go like walking with a stick on a string. Still i had my mania twice whether from it or i switch more often is not known. So my view so long that we don't want to try the strong MS with their bad side effects then i am back on seroquel with an increase dose and with stablon again.

I really haven't got the clue, but your pdoc is not better than the ones we have.

finally having fragile BP is not an advantage because unless well managed it will become a strong BP. this is a problem with no solution. UNLESS we accept the strong MS with all the adverse effects. It's like cancer one has to accept chemotherapy otherwise cancer spreads more. true chemotherapy is bad but cancer is worse. Here MS is bad but brain loss is devastating
Avatar universal
Hi, may I ask if you have tried the main mood stabilizers, depakote (sodium valproate) or lithium?
1039200 tn?1314915608
It seems that there are no easy choices for either of us. Perhaps your increased dose of seroquel will balance out the risk and keep any potential mania in check from the stablon. It is not available in this country (UK) unfortunately as far as I know.
What you said about the cipralex doesn't fill me with confidence about taking it, I may have to see if I can manage without. You are right about medications, but what can we do? keep taking them and hope some for some breakthrough in medical science soon! If you hear of one before me be sure to let me know friend :-)
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.